MAUDE Adverse Event Report: COOK INC AMPLATZ ULTRA-STIFF SUPPORT WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC AMPLATZ ULTRA-STIFF SUPPORT WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/31/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product code: dqx.(b)(4).Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.Preliminary investigation of the device: one used amplatz ultra-stiff support wire guide was returned for evaluation.It was noted that at 148.6 cm and 148.9 cm from the proximal end, coil is noted to be slightly expanded.There was a curve noted at 162.0 cm from the proximal end.The wire was severely kinked and no coating was present at 24.0 cm from the proximal end.The coil wires were protruding due to the severe damage.Both weld balls were attached and not damaged.The outer diameter measured within specifications at 0.03566 inches.The length measured within specifications at 177.5 cm.A document-based investigation was performed.Review of the device history record shows 22 nonconforming events related to this failure mode.There were no other reported complaints for this lot number.There is no evidence to suggest all items in the lot or similar devices in the field are nonconforming or defective.Fixed core wire guides are 100% inspected and verified.The device was badly damaged upon return therefore, it cannot be determined if the device was manufactured out of specification.In addition, the customer altered the device by attempting to cut it.It should be noted that cook incorporated has developed technologies that emphasize the manufacture of hand crafted (single-product) devices.The acceptable dimensional and flexibility tolerances for all wire guides are specified and documented in both the manufacturing instruction procedures and quality control inspection procedures.These manufacturing methods result in a high quality product; however, altering of the device by the customer can affect the quality and performance.The device was also used with a competitor's catheter.There is no information regarding whether the device met its manufacturer's quality specifications.There is no information regarding any human anatomical characteristics that may have contributed to the device failure.Based upon the information provided and the characteristics displayed, a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.
 
Event or Problem Description
An amplatz ultra-stiff support wire guide was used in a lower extremity angiogram.It was reported that the wire was over the aortic bifurcation, and the catheter was advanced over the wire when a "bump" was felt in the middle of the wire.The physician attempted to cut the back end of the wire which was unsuccessful.Both products were removed and a new wire was advanced.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Upon return of the device, it was noted that the coil is to be slightly expanded, the wire was severely kinked and no coating was present at 24.0cm from the proximal end, and the coil wires were protruding due to the severe damage.

Brand Name
AMPLATZ ULTRA-STIFF SUPPORT WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6918796
Report Number1820334-2017-03525
Device Sequence Number13665965
Product Code DQX
UDI-Device Identifier00827002099562
UDI-Public(01)00827002099562(17)220620(10)7924455
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTHSF-35-180-AUS
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/05/2017
Initial Report FDA Received Date10/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1